Emergency Medicine

Resident & Staff Physician®, January 2008 Vol 54 No 1, Volume 0, Issue 0

Prepared by Harish Manyam, MD, Resident, and Dorothy Pusateri, MD, Attending Physician,Department of Internal Medicine, Allegheny General Hospital, Pittsburgh, Pa

A 59-year-old African-American woman with a history of renal failure and deep-vein thrombosis (DVT) was admitted to the hospital for altered mental status and confusion. At the time of admission, she was taking warfarin therapy for her DVT. During a magnetic resonance imaging (MRI) of her head, she had a generalized tonic-clonic seizure, which was not seen on the MRI.

The patient was started on phenytoin (Dilantin) for seizure control. The following morning, her hand was edematous, with dark discoloration of the dorsal and palmar aspects (Figures 1, 2). She had no tenderness at the site, and there was no breakdown of the skin with gentle stroking. Her neurologic examination was normal, as was her range of motion.

Figure 1

Figure 2

What's Your Diagnosis?

  • Warfarin-induced skin necrosis
  • Raynaud's disease
  • Staphylococcal scalded skin syndrome
  • Purple glove syndrome

Quiz Answer

Purple glove syndrome—This syndrome is a serious consequence of intravenous (IV) phenytoin administration, which can cause distal-limb edema, discoloration, and painand may eventually result in skin necrosis and limb ischemia. This process takes place at the site of the IV administration of phenytoin within 2 hours. The mechanism is thought to be secondary to the extravasation of the highly alkaline phenytoin solution. Treatment involves removing all IV lines from the affected extremity, elevation of the extremity, and avoidance of blood pressure checks in that extremity. If no pulse is found or progression to skin necrosis occurs, a surgical consultation should be obtained.

Our patient's condition was managed conservatively, including monitoring pulses, skin care, and follow-up with the plastic surgery department for possible skin grafting. No skingrafting was needed. Eventually, however, the patient had autoamputation of her fingers.

Fosphenytoin (Cerebyx) may be a beneficial alternative for reducing the incidence of these potential side effects; however, its cost is a major disadvantage and is the reason for its reduced use. Purple glove syndrome has been reported in 6% of patients receiving phenytoin.1 Therefore, physicians should monitor IV access sites when administering phenytoin or should consider the use of fosphenytoin instead.

Skin necrosis is a complication of warfarin therapy for DVT. The majority of the patients are women. The sites most often affected are the breasts, buttocks, thighs, and abdomen. The initial symptom may be a sensation of pain or cold in the affected area, followed by the development of a demarcated erythematous lesion that progresses to bullae formation and full-thickness skin necrosis.

Raynaud's disease involves reversible ischemia of the peripheral arterioles of the fingers and toes. Initial symptoms include pallor and cyanosis, followed by erythema involvingusually the distal limbs; in rare instances, it may lead to tissue necrosis. Numbness and pain may occur.

Staphylococcal scalded skin syndrome is predominantly seen in children but may be seen in adults who are immunocompromised or those who have renal failure. The presentingsign is a red rash that can occur anywhere on the body, accompanied by fever, tenderness, and malaise. The classic Nikolsky's sign, which involves breaking of the skin at theepidermis with stroking of the skin, is pathognomonic of this syndrome.

Reference

  1. O'Brien TJ, Cascino GD, So EL, et al. Incidence and clinical consequence of the purple glove syndrome in patients receiving intravenous phenytoin. Neurology. 1998;51:1034-1039.

Read the answer